Alert archive / Iowa / High Wind Watches in 2019

High Wind Watch 2, NWS Quad Cities, IA

November 25, 201913 counties in Illinois; 21 counties in Iowa; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this high wind watch at Nov 25, 2019, 2:47 PM CST for 13 counties in Illinois; 21 counties in Iowa; Clark County, Scotland County, Missouri. It took effect at Nov 27, 2019, 3:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 25, 2019, 2:47 PM CST (20:47 UTC)
In effect from
Nov 27, 2019, 3:00 AM CST
Expired
Nov 26, 2019, 11:21 AM CST
In force
Issued by
NWS Quad Cities, IA
All 36 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WWUS73 KDVN 252047
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
247 PM CST Mon Nov 25 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260500-
/O.NEW.KDVN.HW.A.0002.191127T0900Z-191128T0000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
247 PM CST Mon Nov 25 2019

...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON...

* WHAT...West winds 25 to 40 mph with gusts up to 55 mph 
  possible.

* WHERE...Portions of northeast Missouri, east central, 
  northeast and southeast Iowa and north central, northwest and 
  west central Illinois.

* WHEN...From 3 AM to 6 PM Wednesday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be
  difficult, especially for high profile vehicles. Outdoor
  decorations may get damaged.

* ADDITIONAL DETAILS...The high winds will begin affecting areas
  south of Interstate 80 between 3 and 7 AM. Areas north of
  Interstate 80 will see the high winds developing after 7 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
3 follow-up statements
494 
WWUS73 KDVN 260233
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
833 PM CST Mon Nov 25 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261045-
/O.CON.KDVN.HW.A.0002.191127T0900Z-191128T0000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
833 PM CST Mon Nov 25 2019

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT
THROUGH WEDNESDAY AFTERNOON...

* WHAT...West winds 25 to 40 mph with gusts up to 55 mph 
  possible.

* WHERE...Portions of northeast Missouri, east central, 
  northeast and southeast Iowa and north central, northwest and 
  west central Illinois.

* WHEN...From 3 AM to 6 PM Wednesday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles. Outdoor 
  decorations may get damaged.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
315 
WWUS73 KDVN 260852
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
252 AM CST Tue Nov 26 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261700-
/O.CON.KDVN.HW.A.0002.191127T0900Z-191128T0000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
252 AM CST Tue Nov 26 2019

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY AFTERNOON...

* WHAT...West winds 25 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of northeast Missouri, east central, 
  northeast and southeast Iowa and north central, northwest and 
  west central Illinois.

* WHEN...From 3 AM to 6 PM Wednesday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel could be difficult, 
  especially for high profile vehicles. Outdoor decorations may 
  get damaged.

* ADDITIONAL DETAILS...Winds 30 to 40 MPH are expected. There is
  less confidence in wind gusts reaching 60 MPH. As such the watch
  will remain in place until confidence increases to issue a
  high wind warning or wind advisory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
356 
WWUS73 KDVN 261721
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1121 AM CST Tue Nov 26 2019

IAZ040-051-052-063>065-067-068-076>078-087>089-098-099-ILZ015>018-
024>026-034-035-MOZ009-010-270330-
/O.UPG.KDVN.HW.A.0002.191127T0900Z-191128T0000Z/
/O.NEW.KDVN.HW.W.0003.191127T0900Z-191128T0000Z/
Buchanan-Benton-Linn-Iowa-Johnson-Cedar-Muscatine-Scott-Keokuk-
Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-Lee-
Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-
Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Vinton, Cedar Rapids, 
Marengo, Iowa City, Tipton, Muscatine, Davenport, Bettendorf, 
Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, 
Burlington, Keosauqua, Fort Madison, Moline, Rock Island, 
Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage,
Macomb, Memphis, and Kahoka
1121 AM CST Tue Nov 26 2019

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM CST WEDNESDAY...

* WHAT...Sustained west to northwest winds of 25 to 40 mph with
  gusts between 50 to 60 mph expected.

* WHERE...Portions of northeast Missouri, east central, 
  northeast and southeast Iowa and north central, northwest and 
  west central Illinois.

* WHEN...From 3 AM to 6 PM CST Wednesday.

* IMPACTS...The high winds could blow down trees, branches, or power
  lines. Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles. Outdoor decorations may 
  get damaged.

* ADDITIONAL DETAILS...The strongest winds are expected from
  Wednesday morning through the early afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

IAZ041-042-053-054-066-ILZ001-002-007-009-270330-
/O.UPG.KDVN.HW.A.0002.191127T0900Z-191128T0000Z/
/O.NEW.KDVN.HW.W.0003.191127T1200Z-191128T0000Z/
Delaware-Dubuque-Jones-Jackson-Clinton-Jo Daviess-Stephenson-
Carroll-Whiteside-
Including the cities of Manchester, Dubuque, Anamosa, Maquoketa, 
Clinton, Galena, Freeport, Mount Carroll, and Sterling
1121 AM CST Tue Nov 26 2019

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM CST WEDNESDAY...

* WHAT...Sustained west to northwest winds of 25 to 40 mph with
  gusts between 50 to 60 mph expected.

* WHERE...In Iowa, Delaware, Dubuque, Jones, Jackson and Clinton 
  Counties. In Illinois, Jo Daviess, Stephenson, Carroll and 
  Whiteside Counties.

* WHEN...From 6 AM to 6 PM CST Wednesday.

* IMPACTS...The high winds could blow down trees, branches, or
  power lines. Power outages are possible. Travel will be
  difficult, especially for high profile vehicles. Outdoor
  decorations may get damaged.

* ADDITIONAL DETAILS...The strongest winds are expected from
  Wednesday morning through the early afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive. 

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe 
location prior to the onset of winds.

&&

$$

Uttech

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this high wind watch went out at Nov 25, 2:46 PM CST, 1 minute earlier.

Area forecast discussion, Nov 25, 2:46 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
246 PM CST Mon Nov 25 2019

.SYNOPSIS...
Issued at 244 PM CST Mon Nov 25 2019

18Z surface data has low pressure over the arrowhead of Minnesota. A
cold front ran southeast from the low across eastern Wisconsin and
then into southwest Missouri. Dew points were in the 30s and 40s
ahead of the front with 20s behind the front in the Plains.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 244 PM CST Mon Nov 25 2019

A significant storm system will impact the area. High winds look to
be the primary impact. However new information now suggests the
possibility of fast moving isolated severe storms Tuesday night.

A high wind watch will be issued for the entire area from 3 AM to 6
PM Wednesday.

Late this afternoon through Tuesday
Assessment...high confidence

Quiet and dry conditions will be seen from late this afternoon
through mid-morning Tuesday.

Starting mid to late morning on Tuesday and continuing into the
afternoon light rain will develop and/or move into the area from
south to north. Areal coverage of rain will be the greatest by mid
to late afternoon.

Tuesday night and Wednesday
Assessment...high confidence on high winds developing. Low to
medium confidence on severe potential Tuesday night.

Forcing increases significantly Tuesday night. As winds aloft reach
a maximum during the evening a strong impulse will move through in
the flow aloft. This impulse will likely develop a broken line of
shallow convection that will be moving at 60 mph.

Given the difference in wind speeds at the surface and aloft, and,
an unstable atmosphere, isolated severe storms are possible. The
primary risk looks to be damaging winds. However an isolated tornado
cannot be ruled out.

The main severe risk area generally looks to be south of a Sterling,
IL to Kirksville, MO line.

Precipitation Tuesday night and into Wednesday morning looks to be
all rain with perhaps a rain/snow mix north and west of a
Manchester, IA to Belle Plaine, IA line around sunrise Wednesday.
Wednesday afternoon will be dry and very windy.

In the pre-dawn hours of Wednesday very strong winds will begin
moving into the southern areas and spread northward during the
morning on Wednesday.

Sustained winds Wednesday look to be 30 to 40 mph with gusts over 50
mph likely. It is very possible that some wind gusts may approach or
exceed 60 mph in spots.

.LONG TERM...(Wednesday Night through Monday)
ISSUED AT 244 PM CST Mon Nov 25 2019

Key Messages:

1. Light snow or a rain/snow mix remains possible Thanksgiving PM -
early Friday AM. Confidence is low, but it continues to bear watching
for the potential of some low travel impacts, especially along and
north of I-80.

2. Active weather continues with another storm system slated for the
Thanksgiving holiday weekend, which could potentially impact post
holiday travelers especially from the Northern Plains through the
Upper Midwest.

Pattern remains active into the Thanksgiving holiday weekend, as a
a large upper trough undergoes amplification over the western CONUS.
Warm advection developing well ahead of this trough could bring about
precipitation chances on Thanksgiving. This WAA will be occurring atop
a drier and shallow colder layer within easterly flow, and therefore
could struggle to make inroads into the CWA owing to low confidence.
Precipitation type would favor snow with aid of evaporational cooling,
possibly mixing with or changing to rain in some areas with continued
warm advection. Best chances would appear to be across portions of
our south/west, and if this occurs impacts would be very low as
temperatures in these areas would likely be above freezing. But, if
the precipitation makes further inroads we could see some impacts
to travel with slick spots as temperatures likely to be below freezing
over the north/east CWA.

Friday through Sunday, confidence remains high on a storm system
affecting the central CONUS as the main energy within the western
trough is ejected. However, there still remains a fair amount of
uncertainty with the track and strength of the storm, thus can't
get specific with details but rather just generalized expectations
of rain, snow and wind across the central CONUS. But, just where
and how much, etc. TBD. In addition the developing deep snow cover
to our north/west over the next couple of days and adjusted
thermal gradient could play role in eventual storm track. Those
with travel interests throughout the Midwest and Plains this
weekend are encouraged to monitor the forecast closely in the
coming days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1130 AM CST Mon Nov 25 2019

VFR conditions will be seen through 12z/26 as as weak front moves
through Iowa and Illinois. After 12z/26 the next storm system
approaches the area with conditions deteriorating to MVFR after
18z/26.

&&

.HYDROLOGY...
Issued at 244 PM CST Mon Nov 25 2019

Rainfall of 0.25 inch to around 0.75 inch is forecast from Tuesday
afternoon through Tuesday night, with the higher amounts favoring
the northern half of the HSA. Forecasts incorporated around 0.8 inch
of rain in the Pecatonica and Rock River basins, which results in
forecasts of mostly within bank rises above action stage except at
Joslin which is shown to just go above minor flood stage (Friday).
With the anticipation of fast moving convection these higher amounts
could end up being more localized, thus confidence in these
forecasts for the Rock and Pecatonica rivers is low at this time.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...High Wind Watch from late Tuesday night through Wednesday
     afternoon for Benton-Buchanan-Cedar-Clinton-Delaware-Des
     Moines-Dubuque-Henry IA-Iowa-Jackson-Jefferson-Johnson-
     Jones-Keokuk-Lee-Linn-Louisa-Muscatine-Scott-Van Buren-
     Washington.

IL...High Wind Watch from late Tuesday night through Wednesday
     afternoon for Bureau-Carroll-Hancock-Henderson-Henry IL-Jo
     Daviess-McDonough-Mercer-Putnam-Rock Island-Stephenson-
     Warren-Whiteside.

MO...High Wind Watch from late Tuesday night through Wednesday
     afternoon for Clark-Scotland.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...McClure
AVIATION...08
HYDROLOGY...McClure
Hazardous weather outlook, Nov 25, 3:35 AM CST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
335 AM CST Mon Nov 25 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
335 AM CST Mon Nov 25 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Tuesday and Tuesday night: An intense storm system will bring
widespread rain and a few thunderstorms to the outlook area. If
temperatures can warm more than expected then a couple of strong
storms are possible.

Late Tuesday night and Wednesday: West to northwest winds will
gust to around 50 mph.

Thursday and Thursday night: Light snow is likely with some
accumulation possible.

Friday through Saturday: Another intense storm system will bring
more widespread rain and a few thunderstorms to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Haase

Nearby

High Wind Watches in Iowa, 2019High Wind Watches in Illinois, 2019High Wind Watches in Missouri, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.